Herbal supplements of all kinds continue to be in the news and not in a good way.
Today, The New York Times is reporting that a new government study reveals how dietary supplements lead to more than 20,000 ER visits annually and often involved young people seeking weight loss and energy improvement.
The new study was published in The New England Journal of Medicine and led by health authorities at the FDA and the CDC. The researchers tracked emergency room visits at a large network of hospitals around the country over a 10-year period and then analyzed those in which a dietary supplement was implicated.
Among the injuries cited were severe allergic reactions, heart trouble, nausea and vomiting, which were tied to a broad variety of supplements including herbal pills, amino acids, vitamins and minerals. Roughly 10%, or about 2,150 cases yearly, were serious enough to require hospitalization, the researchers found.
One finding was that ER visits caused by supplements occurred predominantly among young people, whereas those for pharmaceutical products occurred in large part among older adults, said Dr. Andrew Geller, a medical officer at the division of health care quality promotion at the C.D.C. and the lead author of the study. “The contrast is striking,” he said.
More than a quarter of the emergency room visits occurred among people ages 20 to 34, and half of these cases were caused by a supplement that was marketed for weight loss or energy enhancement, commonly producing symptoms like chest pain, heart palpitations and irregular heart rhythms.
These products typically contain a variety of herbs and extracts and are widely advertised online, in magazines and on television with names like Hydroxycut, Xenadrine, Raspberry Ketones and Black Jack Energy, the researchers said.
It was unclear how many, if any, of these cases are fatal because the study tracked hospital visits, not deaths. Weight loss supplements and energy boosters have been implicated in serious problems, including one outbreak in 2013 that sickened 97 people and caused at least one death and three liver transplants.
Medical experts say that these products can be particularly hazardous because they have potent effects on the body and are frequently adulterated with toxic chemicals. The new study found that cardiovascular problems were even more commonly associated with weight loss and energy supplements than prescription stimulants like amphetamine and Adderall, which by law must carry warnings
Dietary supplements marketed for weight loss and energy, however, do not have to carry such a label. Under a 1994 federal law that has been widely criticized by health authorities, supplements are considered safe until proved otherwise. Unlike prescription drugs, they do not have to be approved by the F.D.A. before they are sold to consumers, nor are they required to list major side effects.
“This is very disheartening,” said Dr. Pieter Cohen, an assistant professor at Harvard Medical School who was not involved in the new research. “What we’re seeing from this study is that the system has failed. It’s failing to protect consumers from very serious harms.”
The study also pointed to other flaws in the regulations. The F.D.A., for example, recommends limits on the physical size of prescription drugs, but no such regulations exist for supplements. The new study found that about a third of supplement-related emergency room visits for people 65 and older were caused by choking on pills like calcium and other vitamins and minerals. A large proportion also had allergic reactions.